Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Amarillo, TX

May 21, 2007Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at May 21, 2007, 8:29 PM CDT for Randall County, Texas. It took effect at May 21, 2007, 8:35 PM CDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2007, 8:29 PM CDT (01:29 UTC)
In effect from
May 21, 2007, 8:35 PM CDT
Expired
May 22, 2007, 12:30 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 9:45 PM CDTFLASH FLOODPalo Duro Canyon, TX2.5 FEET OF FAST FLOWING WATER AND RISING OVER WATER CROSSING 1

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 220135
FFWAMA
TXC381-220530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
829 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES PALO DURO STATE PARK...

* UNTIL 1230 AM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL ACROSS RANDALL COUNTY...FROM UMBARGER...TO     
  CANYON...TO THE NORTH SIDE OF PALO DURO STATE PARK.  DOPPLER       
  RAINFALL ESTIMATES OF 2 TO 3 INCHES HAVE ALREADY OCCURRED WITH     
  THESE STORMS WITH AN ADDITIONAL 2 TO 3 INCHES STILL POSSIBLE IN    
  THE BASIN THAT FEEDS INTO PALO DURO STATE PARK.  PARK OFFICIALS    
  ARE REPORTING THAT THE LOW-WATER CROSSINGS ARE ALREADY UNDERWATER  
  AND CONDITIONS ARE ONLY EXPECTED TO DETERIORATE AS THESE STORMS    
  PASS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3504 10182 3488 10184 3487 10163 3507 10163

$$

JOHNSON
1 follow-up statement
000 
WGUS74 KAMA 220317
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1016 PM CDT MON MAY 21 2007

TXC381-220530-
RANDALL TX-
1016 PM CDT MON MAY 21 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR EAST
CENTRAL RANDALL COUNTY...

AT 1012 PM CDT...DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS 
RESPONSIBLE FOR THE HEAVY RAINFALL OVER PALO DURO STATE PARK HAVE 
MOVED TO THE EAST OF THE CANYON.  HOWEVER...RUN-OFF FROM PREVIOUS 
HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING IN THE PARK...MAINLY 
AFFECTING THE LOW-WATER CROSSINGS.

PARK OFFICIALS REPORTED RAPIDLY FLOWING WATER TWO AND ONE-HALF FEET 
DEEP OVER THE FIRST WATER CROSSING IN THE PARK AS OF 945 PM CDT.  
ADDITIONAL WATER CROSSINGS IN THE PARK WERE ESTIMATED TO BE 
INUNDATED FURTHER AND THE WATER IS STILL RISING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

LAT...LON 3504 10182 3488 10184 3487 10163 3507 10163

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 21, 6:40 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 21, 6:40 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT MON MAY 21 2007

.AVIATION...
LINE OF THUNDERSTORMS CONTINUES TO RACE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON...WITH THE STRONGEST STORMS NORTHEAST OF
KBGD. WIDELY SCATTERED THUNDERSTORMS MAY AFFECT THE KGUY AND KDHT TAF
SITES AS SHORTWAVE SWINGS THOUGH...BUT MAY HANG AROUND KAMA A BIT
LONGER. SURFACE BOUNDARY /DRY LINE/ WILL MEANDER ACROSS THE AREA
TONIGHT WITH SOUTH WINDS 15-25KTS TO THE EAST WITH MORE OF A
SOUTHWEST COMPONENT TO THE WEST. THE DRY LINE SHOULD BACK UP TO THE
WEST OVERNIGHT...BUT WILL ADVANCE TO THE EAST DURING THE DAY ON
TUESDAY. MODELS CONTINUE TO APPEAR OVERAGGRESSIVE WITH THE EASTWARD
PROPAGATION OF THE DRY LINE SO WE HAVE SLOWED IT DOWN ENOUGH THAT A
PROB30 GROUP IS WARRANTED AT KGUY AFTER 20Z. MAY HAVE TO CONSIDER
ADDING MENTION OF THUNDER AT KAMA IF THE DRY LINE SLOWS UP A BIT. DO
NOT EXPECT LOW CIGS TO DEVELOP OVERNIGHT EXCEPT POSSIBLY IN AREAS OF
CONVECTION SO WILL LEAVE TAFS VFR OUTSIDE OF THE EARLY EVENING TEMPO
GROUPS AND THE AFTERNOON PROB30.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 411 PM CDT MON MAY 21 2007/

UPDATE...
SEVERE THUNDERSTORM WATCH WAS ISSUED FOR MOST OF THE PANHANDLES UNTIL
11 PM CDT.

NUNEZ

PREV DISCUSSION... /ISSUED 330 PM CDT MON MAY 21 2007/

DISCUSSION...
THE NEXT COUPLE DAYS WILL BE QUITE ACTIVE WITH THE POTENTIAL FOR
SEVERE WEATHER. AT THIS TIME...DRYLINE STRETCHED FROM NEAR A GUYMON
TO BORDER TO CLOVIS LINE. ELEVATED STORMS HAVE BEEN DEVELOPING WEST
OF THE DRYLINE FOR THE LAST ONE TO TWO HOURS...WHILE NEW DEVELOPMENT
WAS ALREADY PRESENT ALONG AND IMMEDIATELY EAST OF THIS BOUNDARY.
MOISTURE WAS DEEPENING EAST OF THE DRYLINE WHERE THE VERTICAL WIND
PROFILES ARE EXPECTED TO BE FAVORABLE FOR ROTATING STORMS. A FEW
STORMS COULD PRODUCE A TORNADO OR TWO...HOWEVER...THE PRIMARY THREAT
WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THERE IS A POTENTIAL FOR
STORMS TO PRODUCE VERY HEAVY RAIN DUE TO SLOWER ESTIMATED STORM
MOTION. ISOLATED FLOODING MAY OCCUR AS A RESULT.

THE DRYLINE SHOULD RETREAT OVERNIGHT...PULLING THE MOISTURE WEST AGAIN.
MODELS ATTEMPT TO PUSH THIS BOUNDARY TO FAR EAST ON TUESDAY GIVEN THE
PLACEMENT OF THE SURFACE LOW. WITH THE DRYLINE STILL PRESENT SOMEWHERE
IN THE WESTERN AND CENTRAL PARTS OF THE PANHANDLES...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO RETURN ON TUESDAY AND TUESDAY NIGHT
WHEN ANOTHER DISTURBANCE LIFTS NORTHEAST.

A COLD FRONT DIVES DOWN ON TUESDAY NIGHT...SETTING ANOTHER FOCUS FOR
ORGANIZED THUNDERSTORMS FOR WEDNESDAY AND WEDNESDAY NIGHT WHEN A
STRONGER UPPER LEVEL SYSTEM SLIDES OVER THE PANHANDLES. INCREASED
POPS AREAWIDE WITH THE GREATER POTENTIAL FOR POST FRONTAL
PRECIPITATION. COOLER TEMPERATURES AND DEWPOINTS ON WEDNESDAY SHOULD
LIMIT THE SEVERE THREAT TO THE SOUTHEAST TEXAS PANHANDLES WHERE
FRONTAL FORCING EXISTS.

STORM ACTIVITY SHOULD COME TO LULL ON THURSDAY BETWEEN WEATHER
SYSTEMS. BY FRIDAY...SURFACE LOW DEVELOPS OVER THE SOUTHERN HIGH
PLAINS AND MOISTURE BEGINS ITS SURGE BACK INTO THE PANHANDLES. WITH
SOUTHWEST FLOW PERSISTING THROUGH MEMORIAL DAY WEEKEND...STORMS COULD
REDEVELOP EACH DAY WHEN UPPER LEVEL DISTURBANCES TRACK OVERHEAD.
MAINTAIN LOW POPS FOR NOW.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/03
Hazardous weather outlook, May 21, 4:25 PM CDT, 4 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT MON MAY 21 2007

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
425 PM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT...WITH MOST OF THE RAIN FALLING IN THE
SOUTHEASTERN TEXAS PANHANDLE. ISOLATED THUNDERSTORMS MAY BECOME
STRONG WITH HEAVY RAIN AND GUSTY WINDS...HOWEVER NO ADDITIONAL
SEVERE WEATHER IS EXPECTED AT THIS TIME.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND
TONIGHT AS A RESULT OF STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH
HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY AFTERNOON AND
EVENING MAINLY OVER THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...BUT ISOLATED
TORNADOES WILL ALSO BE A POSSIBILITY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT
ACROSS THE PANHANDLES AREA...BUT AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED. MORE THUNDERSTORMS ARE EXPECTED INTO THE MEMORIAL DAY
WEEKEND AS ANOTHER UPPER DISTURBANCE AFFECTS THE SOUTHERN PLAINS. AT
THIS TIME...IT APPEARS A FEW STORMS MAY APPROACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT ORGANIZATIONS SHOULD MONITOR THE
FORECAST FOR TUESDAY AND TUESDAY NIGHT FOR POSSIBLE ACTIVATION.

HENNIG

In the hours before

Local storm report, May 21, 7:14 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT MON MAY 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     10 ENE BORGER           35.71N 101.24W
05/21/2007  E60 MPH          HUTCHINSON         TX   PUBLIC

&&

MRK
Local storm report, May 21, 7:22 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT MON MAY 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     11 W CANADIAN           35.91N 100.58W
05/21/2007  E60 MPH          ROBERTS            TX   PUBLIC

&&

MRK
Special weather statement, May 21, 7:37 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT MON MAY 21 2007

TXZ013-014-220100-
CARSON TX-GRAY TX-
737 PM CDT MON MAY 21 2007

...STRONG THUNDERSTORM IN NORTHEASTERN CARSON AND NORTHWESTERN GRAY
COUNTIES...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF WHITE DEER MOVING NORTHEAST
AT 35 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. SEVERE
WEATHER MAY DEVELOP RAPIDLY. LISTEN FOR POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE IN AMARILLO.

KRAMAR
Local storm report, May 21, 7:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT MON MAY 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             4 S WHITE DEER          35.37N 101.18W
05/21/2007  E0.75 INCH       CARSON             TX   PUBLIC

&&

MRK
Local storm report, May 21, 8:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT MON MAY 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 N UMBARGER            34.98N 102.11W
05/21/2007  E0.75 INCH       RANDALL            TX   AMATEUR RADIO

            ALSO WINDS ESTIMATED EXCEEDING 60 MPH.

&&

JC
Local storm report, May 21, 8:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT MON MAY 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             5 N SKELLYTOWN          35.65N 101.17W
05/21/2007  E0.75 INCH       HUTCHINSON         TX   PUBLIC

&&

MRK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTSevere Thunderstorm WarningAMARoberts60 min
May 21, 7:30 PM CDTSevere Thunderstorm WarningAMAHutchinson45 min
May 21, 7:34 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall56 min
May 21, 7:46 PM CDTSevere Thunderstorm WarningAMACarson23 min
May 21, 8:02 PM CDTSevere Thunderstorm WarningAMARoberts58 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.